Kansas, 2008

Hail in Kansas, August 28, 2008

August 28, 2008 · NWS TOP · 2 events in 2 counties and zones

A surface cold front and outflow bounday pushed across northeast Kansas through the day. Convection persisted along the boundary through much of the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A surface cold front and outflow bounday pushed across northeast Kansas through the day. Convection persisted along the boundary through much of the afternoon and evening hours. However, weak shear profiles, combined with little in the way of upper level support prevented many of the storms from organizing into severe weather producers. Two reports of hail, one penny, and one quarter size, were received locally.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 28, 2:01 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 2:01 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT THU AUG 28 2008

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...

MAIN CONCERN IN SHORT TERM IS COLD FRONTAL PASSAGE AND CONVECTIVE
CHANCES.

COLD FRONT VERY NEAR KSTJ-KMHK-KSLN LINE RIGHT NOW. MOVEMENT IS SLOW
AND FRONT IS FAIRLY SHALLOW. ASSOCIATED LIFT IS PRODUCING A CUMULUS
FIELD. EXPECT ENOUGH SURFACE HEATING IN THE NEXT FEW HOURS TO HELP
INITIATE SURFACE-BASED CONVECTION. WITH DEGREE OF
INSTABILITY...SEVERE STORMS POSSIBLE WITH A HAIL AND WIND THREAT.

AS FRONT PASSES EXPECT MUCH DRIER AIR TO INFILTRATE THE REGION.
TEMPERATURES WILL RISE NICELY TOMORROW BUT WITH MUCH LOWER DEWPOINTS
IT WILL BE MORE COMFORTABLE.

LONG TERM...DID NOT MAKE LARGE CHANGES TO THE EXTENDED PERIODS
SAT-THURS. KEPT THE WEEKEND DRY...HOWEVER WILL NEED TO WATCH
WESTERN COUNTIES IN THE OVERNIGHT HOURS AS LLJ KICKS IN EACH NIGHT
AND OVERRUNS THE REMNANT FRONTAL BOUNDARY IN WESTERN KS.
CONDITIONS CONTINUE INTO MONDAY AS TROF OVER THE WESTERN US MOVES
THROUGH THE GREAT BASIN INTO THE ROCKIES. BY TUESDAY...AS TROF
LIFTS INTO THE UPPER MIDWEST...IT IS PROGGED TO SEND A FRONTAL
BOUNDARY INTO KS SOMETIME DURING THE LATE DAY TUESDAY OR EARLY
WED. HAVE HIGHEST CHANCE POPS THIS TIME PERIOD. GFS QUICK TO SHUNT
POPS SOUTH...HOWEVER WITH WESTERLY FLOW LIKELY INHIBITING
SOUTHERN PROGRESS WILL KEEP SLT CHANCE POPS FOR WEDNESDAY.
DROPPED TEMPS A FEW DEGREES WED AND THURS WITH POTENTIAL INCREASE
IN CLOUDS AND PRECIP. 67

&&

.AVIATION...

FOR 18Z TAF ISSUANCE...MAIN CONCERN WITH THIS SET OF TAFS WILL BE
COLD FRONTAL PASSAGE AND POTENTIAL FOR THUNDERSTORMS ALONG AND
JUST BEHIND THIS FRONT. TAFS WILL REFLECT A 21 TO 23 UTC FRONTAL
PASSAGE TIME. CONVECTION IS NOTED BEHIND THE FRONT IN
NEBRASKA...AND THIS TREND IS REFLECTED IN THE TAFS. OTHER THAN AN
MVFR PERIOD WITH THE THUNDERSTORMS...VFR WILL PREVAIL WITH WINDS
SWITCHING TO THE NORTH BEFORE 00 UTC.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/67
Hazardous weather outlook, Aug 28, 2:36 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU AUG 28 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-291200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING AS A
COLD FRONT PUSHES THROUGH THE REGION. DAYTIME HEATING SHOULD HELP
DESTABILIZE THE ATMOSPHERE ENOUGH TO ALLOW SOME OF THESE STORMS TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
GREATEST THREAT FOR SEVERE WEATHER WILL GENERALLY BE EAST OF A
SENECA TO EMPORIA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO NORTHEAST KANSAS TUESDAY
THROUGH WEDNESDAY AS A FRONT IS FORECAST TO MOVE ACROSS THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY IN AREAS
EAST OF A SENECA TO EMPORIA LINE.

In the hours before

Special weather statement, Aug 28, 4:33 PM CST, 1 hour 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT THU AUG 28 2008

KSZ040-282300-
DOUGLAS-
533 PM CDT THU AUG 28 2008

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 23 MPH ACROSS
EASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT MAY BE EFFECTED
INCLUDE EUDORA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD/CAVANAUGH
Special weather statement, Aug 28, 5:29 PM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU AUG 28 2008

KSZ040-290015-
DOUGLAS-
629 PM CDT THU AUG 28 2008

THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN DOUGLAS COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD/CAVANAUGH

The radar

The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
August 28, 5:40 PM CST
Where
Franklin County, 1 mi N of Wellsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.734, -95.080

Hail, Anderson

When
August 28, 7:10 PM CST
Where
Anderson County, 3 mi WNW of Harris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.337, -95.481

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131314, 131315.